Iowa, 2008

Hail and Damaging Wind in Iowa, June 10, 2008

June 10, 2008 · NWS DVN · 2 events in 2 counties and zones

A small cluster of showers and thunderstorms moved eastward across Benton and Iowa counties during the early morning hours of June 10 producing dime-size hail in Belle Plaine, IA and wind damage in Victor, IA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A small cluster of showers and thunderstorms moved eastward across Benton and Iowa counties during the early morning hours of June 10 producing dime-size hail in Belle Plaine, IA and wind damage in Victor, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 9, 8:18 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 8:18 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT MON JUN 9 2008

.UPDATE...
A QUICK UPDATE TO THE FORECAST FOR RADAR TRENDS...WITH ANOTHER
EXPECTED HERE IN A COUPLE HOURS AS THE PRECIPITATION ENDS FOR THE
FORECAST AREA. THE CONVECTION CURRENTLY OVER CENTRAL AND WESTERN
IOWA SHOULD NOT BE ABLE TO SUSTAIN ITSELF FOR MORE THAN A FEW MORE
HOURS AS CONDITIONS ARE NOT SUPPORTIVE OF THE TYPE OF NOCTURNAL
CONVECTION THAT WE HAVE BEEN SEEING THE LAST FEW NIGHTS.
HOWEVER...MID LEVEL CONVERGENCE AND INSTABILITY MAY KEEP THESE
STORMS GOING LONG ENOUGH FOR A FEW OF THEM TO GET INTO THE WESTERN
IOWA COUNTIES LATE TONIGHT. HAVE LEFT FORECAST AFTER MIDNIGHT
ALONE FOR NOW...AND WILL MONITOR RADAR TRENDS BEFORE CHANGING IT.

.AVIATION...
THE SHOWERS AND THUNDERSTORMS WE HAD EARLIER THIS EVENING ARE
SLOWLY DISSIPATING...AND WE SHOULD HAVE A DRY...VFR FORECAST IN
THE TAFS FOR AFTER 04Z. FOG DEVELOPMENT IS NOT EXPECTED AT MOST
LOCATIONS AS DRY AIR CONTINUES TO FILTER IN FROM THE NORTHWEST AND
DEWPOINTS DROP INTO THE MID 50S.  ..LE..

.HYDROLOGY...
VERY BUSY TODAY...HYDRO-WISE. RECORD TO NEAR RECORD FLOODING IS
EXPECTED AT MANY LOCATIONS IN OUR REGION...THE LATEST OF WHICH IS
THE IOWA RIVER IN THE IOWA CITY AREA. FLOOD WARNINGS ARE IN EFFECT
FOR ALL OF OUR RIVERS IN EASTERN IA...AND NORTHWESTERN IL. IN MOST
LOCATIONS...AT LEAST MODERATE FLOODING IS EXPECTED.

ONE RELATED CONCERN IS THE FORECAST ACCURACY WITH RECORD OR NEAR
RECORD FLOODING. SINCE WE USE STAGE-DISCHARGE RELATIONSHIPS TO
FORECAST THE RIVERS...THESE RELATIONSHIPS BECOME UNCERTAIN AT HIGH
STAGES BECAUSE...BY DEFINITION...THESE STAGES HAVE EITHER NEVER BEEN
SEEN OR HAVE NOT BEEN SEEN IN A LONG TIME. WE ARE WORKING WITH THE
U.S. GEOLOGICAL SURVEY...AND THE U.S. ARMY CORPS OF ENGINEERS...TO
COLLABORATE ON THESE STAGE-DISCHARGE RELATIONSHIPS.

MORE RAIN IS EXPECTED LATER THIS WEEK. IF THIS RAIN MATERIALIZES
THEN IT WOULD EITHER ADD TO THE CREST...OR PROLONG THE FLOODING.

..JAZ..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jun 9, 3:57 AM CST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CDT MON JUN 9 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
457 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH SATURDAY.
SEVERE THUNDERSTORMS AND HEAVY RAIN ARE POSSIBLE ESPECIALLY THURSDAY
NIGHT AND FRIDAY.

MINOR TO MAJOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MANY EASTERN IOWA AND NORTHWEST ILLINOIS TRIBUTARY RIVERS. DETAILED
INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE

In the hours before

Special weather statement, Jun 9, 11:07 PM CST, 1 hour 22 minutes before
IAZ040-041-051-052-100545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1207 AM CDT TUE JUN 10 2008

...THUNDERSTORMS MOVING INTO THE VINTON AND INDEPENDENCE AREAS...

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1245 AM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     DELAWARE...BUCHANAN...BENTON AND LINN

INCLUDING THE FOLLOWING LOCATIONS
     AURORA...BRANDON...CENTER POINT...COGGON...DUNDEE...GARRISON...
     HAZLETON...INDEPENDENCE...LAMONT...MASONVILLE...MOUNT AUBURN...
     QUASQUETON...ROWLEY...SHELLSBURG...TROY MILLS...URBANA...
     VINTON...WALKER AND WINTHROP

AT 1202 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF
HAZLETON TO 4 MILES SOUTHEAST OF BRANDON TO 9 MILES SOUTHWEST OF
GARRISON...OR ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
OELWEIN TO 8 MILES NORTHEAST OF VINTON TO 15 MILES SOUTHWEST OF
VINTON...MOVING EAST AT 24 MPH.

THESE STORMS ARE LIKELY TO PRODUCE SMALL HAIL TO ONE HALF INCH IN
DIAMETER...AND GUSTY WINDS TO 45 MPH.

DUE TO THE ALREADY SATURATED CONDITION OF LOCAL SOILS...RAIN WITH
THESE STORMS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LE
Special weather statement, Jun 9, 11:53 PM CST, 36 minutes before
IAZ040>042-051>053-100645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 AM CDT TUE JUN 10 2008

...STRONG STORMS MOVING INTO CEDAR RAPIDS...MANCHESTER...ANAMOSA...
AND DYERSVILLE AREAS...

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 145 AM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     DUBUQUE...DELAWARE...BUCHANAN...JONES...BENTON AND LINN

INCLUDING THE FOLLOWING LOCATIONS
     ALBURNETT...ANAMOSA...ATKINS...BANKSTON...BERTRAM...
     BLAIRSTOWN...CASCADE...CEDAR RAPIDS...CENTRAL CITY...COGGON...
     DELAWARE...DELHI...DYERSVILLE...EARLVILLE...ELY...EPWORTH...
     FAIRFAX...FARLEY...HIAWATHA...HOPKINTON...LANGWORTHY...LISBON...
     MANCHESTER...MARION...MARTELLE...MONTICELLO...MOUNT VERNON...
     NEWHALL...NORWAY...PALO...PARIS...PRAIRIEBURG...ROBINS...RYAN...
     SPRINGVILLE...STONE CITY...TODDVILLE...VIOLA...WALFORD...
     WAUBEEK...WHITTIER AND WORTHINGTON

AT 1248 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
MANCHESTER TO PARIS TO 2 MILES SOUTH OF BLAIRSTOWN...OR ALONG A LINE
EXTENDING FROM 3 MILES SOUTHWEST OF MANCHESTER TO 17 MILES NORTHWEST
OF ANAMOSA TO 5 MILES NORTH OF MARENGO...MOVING EAST AT 29 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL TO A HALF INCH IN
DIAMETER...FREQUENT DANGEROUS LIGHTNING...AND GUSTY WINDS TO 45 MPH.

DUE TO THE ALREADY SATURATED CONDITION OF LOCAL SOILS...RAIN WITH
THESE STORMS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LE
Local storm report, Jun 10, 12:26 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 AM CDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             1 SSE CEDAR RAPIDS      41.95N 91.66W
06/10/2008  M0.25 INCH       LINN               IA   TRAINED SPOTTER

            SPOTTER REPORTS PEA SIZE HAIL NEAR CEDAR RAPIDS.

&&

JH2

The radar

The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
June 10, 12:29 AM CST
Where
Benton County, 0.51 mi E of Belle Plaine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.900, -92.270

Pea to dime-size hail fell in Belle Plaine, IA at 1:29 am June 10. The hail nearly covered the ground.

Thunderstorm Wind, Iowa

When
June 10, 12:37 AM CST
Where
Iowa County, 0.52 mi E of Victor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -92.290

Wind gusts estimated to be 60 mph blew down several branches in Victor, IA at 1:37 am June 10. Pea-sized hail was also observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111836, 111837.